Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Des Moines, IA

April 19, 2005Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2005, 9:18 PM CDT for Grundy County, Tama County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 9:18 PM CDT (02:18 UTC)
Expired
Apr 19, 2005, 10:02 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 200218
SVRDMX
IAC075-171-200300-
/O.NEW.KDMX.SV.W.0033.050420T0218Z-050420T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TAMA COUNTY IN CENTRAL IOWA.
  SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA.

* UNTIL 1000 PM CDT.

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CONRAD...OR 30 MILES SOUTHWEST OF WATERLOO...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF GRUNDY CENTER BY 925 PM CDT.
  NEAR LINCOLN BY 930 PM CDT.
  NEAR MORRISON BY 935 PM CDT.
  NEAR REINBECK BY 940 PM CDT.

THE LOCATIONS OF BEAMAN AND GRUNDY CENTER MUNICIPAL AIRPORT ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4241 9297 4222 9296 4221 9254 4242 9254

$$

VACHALEK
3 follow-up statements
000 
WWUS53 KDMX 200239
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT TUE APR 19 2005

IAC075-171-200300-
/O.CON.KDMX.SV.W.0033.000000T0000Z-050420T0300Z/
GRUNDY IA-TAMA IA-
937 PM CDT TUE APR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN TAMA AND
SOUTHERN GRUNDY COUNTIES UNTIL 1000 PM CDT...

AT 933 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED  NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES EAST OF CONRAD...OR 27 MILES SOUTHWEST OF WATERLOO...
AND MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BEAMAN BY 925 PM CDT.
  NEAR LINCOLN BY 935 PM CDT.

THIS STORM PRODUCED PENNY SIZED HAIL NEAR REINBECK AT 926 PM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

LAT...LON 4233 9297 4222 9296 4221 9254 4233 9254

$$

VACHALEK
000 
WWUS53 KDMX 200256
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT TUE APR 19 2005

IAC075-171-200300-
/O.CON.KDMX.SV.W.0033.000000T0000Z-050420T0300Z/
GRUNDY IA-TAMA IA-
956 PM CDT TUE APR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN TAMA AND
SOUTHERN GRUNDY COUNTIES UNTIL 1000 PM CDT...

AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF REINBECK...OR 25 MILES
SOUTHWEST OF WATERLOO...AND MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LINCOLN BY 950 PM CDT.

THE LOCATION OF BEAMAN IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THE STORM WAS STARTING TO WEAKEN SO THE WARNING WILL LIKELY NOT BE 
REISSUED. HOWEVER...THE STORM WILL LIKELY PRODUCE HAIL UP TO ONE 
HALF INCH IN DIAMETER THROUGH 1030 PM ACROSS TAMA COUNTY. 

IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND 
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4233 9297 4222 9296 4221 9254 4233 9254

$$
000 
WWUS53 KDMX 200302
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CDT TUE APR 19 2005

IAC075-171-200312-
/O.EXP.KDMX.SV.W.0033.000000T0000Z-050420T0300Z/
GRUNDY IA-TAMA IA-
1002 PM CDT TUE APR 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TAMA AND SOUTHERN
GRUNDY COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 955 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4233 9297 4222 9296 4221 9254 4233 9254

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:20 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 19, 3:20 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CST TUE APR 19 2005

.DISCUSSION...
THE FORECAST PROBLEM TONIGHT HAS SHIFTED FROM ONE OF SEVERE
POTENTIAL TO ONE OF FLOODING.  THE MORNINGS CONVECTION EVOLVED IN A
NARROW AREA OF DEEP SHEAR (ON THE MAGNITUDE OF 30KTS) IN
ADDITION...THIS COINCIDED WITH A NARROW AREA OF 1000-1500 CAPE AND A
VORT MAX PUSHING NE ALOFT.  THE STORMS DUMPED MARGINAL SEVERE HAIL
THEN QUICKLY EVOLVED INTO HEAVY RAIN.  ALONG THE COLD FRONT...HEAVY
RAIN AND ISOLATED THUNDERSTORMS HAVE DUMPED 3-5 INCHES OF RAIN WITH
ISOLATED 7 INCH RAINS UP IN NW CERRO GORDO COUNTY.

AS THE VORT MAX PUSHES NORTHEAST THE BEST AREA OF SHEAR WILL EXIT
THE CWA AND ANY SVR THREAT SHOULD REMAIN EAST OF OUR CWA.  TO OUR
WEST...LOW AND MID CLOUD COVER HAS HINDERED DESTABILIZATION BUT BACK
IN CENTRAL NEBRASKA THERE IS DECENT DESTABILIZATION IN THE WARM
SECTOR AND STORMS MAY DEVELOP IN THIS AREA...ESPECIALLY THIS EVENING
WHEN THE LOW LEVEL JET PICKS UP AND THE SHORTWAVE OUT WEST LIFTS
INTO THE AREA.  UNTIL THAT TIME...UPPER LEVEL FLOW IS PRETTY WEAK.
HEAVY RAIN IS BY FAR THE MAIN THREAT FOR CENTRAL IOWA AND SOME
STORMS COULD PRODUCE LARGE HAIL WEST OF OUR CWA BUT ONLY MARGINAL
SEVERE HAIL AT BEST IN WRN IA AND OUR CWA IS EXPECTED LATER THIS
EVENING.  A FLASH FLOOD WATCH WILL BE ISSUED FOR TONIGHT ALONG AND
ABOUT TWO OR THREE COUNTIES AHEAD OF THE SLOW MOVING COLD FRONT.
RAINFALL AMOUNTS OF 2-4 INCHES ARE FORECAST IN THE WATCH AREA.

BY TOMORROW...THE FRONT WILL STALL SOMEWHERE NEAR THE I-80 CORRIDOR
AND THE HEAVY RAIN AREA WILL SHIFT TO THE SOUTH.  THE POTENTIAL FOR
SEVERE WEATHER WILL SHIFT MAINLY INTO MO BUT SRN IA MAY SEE SOME
STORMS WITH LARGE HAIL/DAMAGING WIND POTENTIAL EARLY ON.  AFT 21Z
THE FRONT FINALLY SHIFTS OUT OF THE CWA AND WE GET A BRIEF BREAK.
THE NEXT SHORTWAVE AFFECTS CENTRAL IOWA THURSDAY NIGHT/FRIDAY AND
HAS MORE GOING FOR IT.  LAPSE RATES STEEPEN AND THE FLOW ALOFT
INCREASES SO THERE APPEARS TO BE ANOTHER THREAT OF SEVERE LATE IN
THE DAY THURSDAY INTO FRIDAY.  THE WEEKEND STILL LOOKS COOL AND DRY
SO NOT MUCH CHANGE IN THE EXTENDED BUT.  COLD FRONT MOVING THROUGH
MONDAY INTO NEXT TUESDAY WILL PROVIDE THE FOCUS FOR SHOWERS BUT AT
THIS TIME IT DOES NOT APPEAR SIGNIFICANT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT FROM CRAWFORD
TO CASS COUNTIES NORTHEAST TO CERRO GORDO...BREMER AND BLACKHAWK
COUNTIES.

&&

FAB
Hazardous weather outlook, Apr 19, 4:08 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT TUE APR 19 2005

IAZ044>046-057-058-070-071-201100-
ADAIR-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-
408 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH AND WEST OF A LINE FROM CARROLL...TO JEFFERSON...TO ADAIR.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVERNIGHT.
MANY LOCATIONS CAN EXPECT 2 TO 3 INCHES...WITH ISOLATED HIGHER
AMOUNTS. THE MAIN SEVERE WEATHER THREAT OVERNIGHT WILL BE FLASH
FLOODING. HOWEVER...AN ISOLATED STORM COULD PRODUCE PENNY TO
NICKEL SIZE HAIL DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND
AFTERNOON...A FEW OF WHICH COULD BE SEVERE...WITH HAIL TO NICKEL
SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH ADDITIONAL HEAVY
RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT
FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN
SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE
STORMS. RAINFALL AND FLOODING REPORTS OVERNIGHT WOULD BE APPRECIATED.

IAZ016-017-024>028-034>039-047-048-201100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-STORY-WEBSTER-WRIGHT-
408 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN IOWA...
GENERALLY NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVERNIGHT.
MANY LOCATIONS CAN EXPECT 2 TO 3 INCHES...WITH ISOLATED HIGHER
AMOUNTS. THE MAIN SEVERE WEATHER THREAT OVERNIGHT WILL BE FLASH
FLOODING. HOWEVER...AN ISOLATED STORM COULD PRODUCE PENNY TO
NICKEL SIZE HAIL DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND
AFTERNOON...A FEW OF WHICH COULD BE SEVERE...WITH HAIL TO NICKEL
SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH ADDITIONAL HEAVY
RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT
FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN
SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE
STORMS. RAINFALL AND FLOODING REPORTS OVERNIGHT WOULD BE
APPRECIATED.

IAZ049-050-059>062-072>075-081>086-092>097-201100-
ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
408 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
SOUTHERN IOWA...SOUTH AND EAST OF A LINE FROM CORNING...TO PERRY...
TO TAMA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING
THE EVENING HOURS...WITH THE SEVERE THREAT DIMINISHING AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND
AFTERNOON. A FEW STORMS COULD BE SEVERE...WITH HAIL TO NICKEL
SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH LOCALLY HEAVY
RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER
THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...
AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE
STORMS.

IAZ004>007-015-023-033-201100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH-
408 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS A PORTION OF NORTHERN IOWA...
NORTHWEST OF A LINE FROM SAC CITY...TO ALGONA...TO LAKE MILLS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS
ARE POSSIBLE THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW
DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN
SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Local storm report, Apr 19, 7:35 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 NNW DAWSON            41.90N 94.24W
04/19/2005  0.75 INCH        GREENE             IA   TRAINED SPOTTER

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:24 PM CDTSevere Thunderstorm WarningDMXBoone, Greene36 min
Apr 19, 7:34 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama26 min
Apr 19, 9:15 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
Apr 19, 9:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll43 min
Apr 19, 10:00 PM CDTSevere Thunderstorm WarningDMXCarroll45 min
Apr 19, 10:29 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Apr 19, 10:38 PM CDTSevere Thunderstorm WarningDMXGuthrie38 min
Apr 19, 11:35 PM CDTFlash Flood WarningDMXAudubon, Guthrie6 hr
Apr 19, 11:47 PM CDTSevere Thunderstorm WarningDMXDallas43 min
Apr 20, 2:59 AM CDTFlash Flood WarningDMXGuthrie6 hr
Apr 20, 8:52 AM CDTSevere Thunderstorm WarningDMXPolk, Warren41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.